Maine, 2009

Hail in Maine, July 13, 2009

July 13, 2009 · NWS GYX · 1 event in 1 county or zone

75 inch hail in Bowdoinham during the evening of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced .75 inch hail in Bowdoinham during the evening of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 13, 1:54 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 1:54 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT MON JUL 13 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL ALLOW FOR A CHANCE OF A SHOWER OR
THUNDERSTORM ON TUESDAY. A WEAK SURFACE RIDGE WILL ALLOW FOR DRY
CONDITIONS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A STRONG UPPER
LEVEL TROUGH WILL SLOWLY APPROACH THE NORTHEAST LATE IN THE WEEK
AND OVER THE WEEKEND...BRINGING UNSETTLED WEATHER TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT WAVE ROTATING AROUND BASE OF UPPER LOW WHICH IS FIRING UP
CONVECTION OVER NORTHERN AND MOUNTAIN SECTIONS OF THE FORECAST
AREA AT THIS TIME. NO SEVERE AS OF YET AS IT APPEARS WERE HAVING
TROUBLE BREAKING THROUGH THE CAP...THOUGH WERE CONTINUING TO
MONITOR. WE SHOULD SEE CONVECTION DIE WITH THE LOSS OF DAYTIME
HEATING AND A CLEARING TREND OVERNIGHT.

&&

.SHORT TERM /TUESDAY/...
WE START OUT MOSTLY CLEAR ON TUESDAY...FOLLOWED BY INCREASING
AFTERNOON INSTABILITY CLOUDS AND CHANCE OF SHOWERS. USED GMOS
FOR POPULATING GRIDDED DATABASE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
*** WE HAVE NOT HIT 80 DEGREES IN PORTLAND (OR GRAY) SINCE MAY
 22ND ...AND IT DOESNT LOOK LIKE WELL HIT IT ANYTIME SOON ***

BROAD/UPPER LEVEL FLOW AND MASS FIELDS RELATIVELY SIMILAR FROM
MODEL TO MODEL IN THE EXTENDED FORECAST.

PLAYED IT DRY TUESDAY NIGHT AND WEDNESDAY AS FLAT
RIDGE RACES ACROSS THE NORTHEAST...INBETWEEN WEATHER SYSTEMS. WARM
AIR ADVECTION POTENT ENOUGH OVER SOUTHERN NEW ENGLAND TO RIDES
SCATTERED SHOWERS AND THUNDERSTORMS INTO MAINE AND NEW HAMPSHIRE
BY WEDNESDAY NIGHT. THEREAFTER...ONCE LONG WAVE UPPER LEVEL TROUGH
PROGRESSES FAR ENOUGH TO THE EAST...MAINE/NEW HAMPSHIRE CAN EXPECT
SEVERAL DAYS WITH MOSTLY DIURNALLY DRIVEN SCATTERED SHOWERS AND
THUNDERSTORMS.

WITH UPCOMING RAIN OVER A PROLONGED PERIOD...WE WILL CONTINUE TO
MARCH TOWARDS ONE VERY WET METEOROLOGICAL SUMMER (JUNE THROUGH AUGUST).

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

SHORT TERM...MOSTLY VFR TONIGHT/TUESDAY EXCEPT FOR ANY LATE
AFTERNOON/EARLY EVENING CONVECTION OVER NORTHERN/MOUNTAIN
SECTIONS WHICH COULD PROVIDE BRIEF LOCAL MVFR CONDITIONS LATE THIS
AFTERNOON AND EARLY THIS EVENING AS WELL AS ONCE AGAIN TUESDAY
AFTERNOON.

LONG TERM...GENERALLY VFR DURING THE MORNING WITH AREAS OF MVFR
AND LOCALLY IFR CONDITIONS DURING AFTERNOON AND EARLY EVENING
CONVECTION...AS WELL AS PATCHY OVERNIGHT FOG FOR MUCH OF THE
PERIOD BEGINNING WEDNESDAY NIGHT.

&&

.MARINE...CONDITIONS BELOW SCA CRITERIA TONIGHT/TUESDAY.

LONG TERM...WINDS/SEAS BELOW SCA CRITERIA...HOWEVER AREAS OF FOG
WILL DEVELOP ALONG THE COAST WEDNESDAY NIGHT ONWARDS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

JC
Hazardous weather outlook, Jul 13, 9:40 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1040 AM EDT MON JUL 13 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-141445-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1040 AM EDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING
AND THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-141445-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1040 AM EDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING
AND THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 13, 3:35 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             1 N PITTSBURG           45.07N 71.39W
07/13/2009  E0.25 INCH       COOS               NH   PUBLIC

            PUBLIC REPORTED PEA SIZE HAIL ON MAPLEWOOD LN. IN
            PITTSBURG.

&&

DAG
Special weather statement, Jul 13, 3:52 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT MON JUL 13 2009

MEZ008-009-132130-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
452 PM EDT MON JUL 13 2009

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 32 MILES NORTHWEST OF
JACKMAN TO 12 MILES NORTHEAST OF EUSTIS...MOVING EAST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ATTEAN...JACKMAN...THE FORKS...LONG POND...PITTSTON FARM...LAKE
MOXIE AND BRASSUA THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY  DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 4:32 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT MON JUL 13 2009

MEZ007-008-012-013-NHZ002-132230-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-
532 PM EDT MON JUL 13 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 630 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 13 MILES NORTHEAST OF BERLIN...
MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND GRAFTON NOTCH STATE PARK...ANDOVER...BYRON...RUMFORD...
ROXBURY...MEXICO...DIXFIELD...CARTHAGE...MOUNT BLUE STATE PARK AND
WILTON THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE
EXPECTED.
Special weather statement, Jul 13, 4:50 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT MON JUL 13 2009

MEZ021-022-132245-
INTERIOR WALDO-KENNEBEC-
550 PM EDT MON JUL 13 2009

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY
THROUGH 645 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 8 MILES NORTHWEST OF
AUGUSTA...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WINTHROP...READFIELD...MANCHESTER...
BELGRADE...AUGUSTA...SIDNEY...VASSALBORO...WINDSOR...CHINA AND
PALERMO THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 35 MPH CAN BE
EXPECTED.
Special weather statement, Jul 13, 5:28 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT MON JUL 13 2009

MEZ012-019>021-132330-
ANDROSCOGGIN-INTERIOR CUMBERLAND-KENNEBEC-SOUTHERN OXFORD-
628 PM EDT MON JUL 13 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 730 PM EDT...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OTISFIELD...MOVING EAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
OTISFIELD...NORWAY...OXFORD...POLAND...RANGE PONDS STATE PARK...
HEBRON...MECHANIC FALLS...MINOT...TURNER AND LEWISTON THROUGH 730 PM
EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS TO 35 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 6:03 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
703 PM EDT MON JUL 13 2009

MEZ020-021-140000-
ANDROSCOGGIN-KENNEBEC-
703 PM EDT MON JUL 13 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND KENNEBEC
COUNTY THROUGH 800 PM EDT...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES SOUTH OF TURNER...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND LEWISTON...AUBURN...TURNER...GREENE...WALES...LEEDS...
WAYNE...MONMOUTH...WINTHROP AND READFIELD THROUGH 800 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS TO 40 MPH CAN BE EXPECTED.

The radar

The Portland,ME radar (KGYX), 31 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sagadahoc

When
July 13, 6:46 PM EST to 6:49 PM EST
Where
Sagadahoc County, 0.69 mi S of Bowdoinham
Measured
0.75 in hail
Reported by
Public
Coordinates
44.010, -69.900

An isolated severe thunderstorm produced .75 inch hail in Bowdoinham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187230.